Alabama, 2005

Hail in Alabama, August 17, 2005

August 17, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 17, 2:27 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 17, 2:27 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT WED AUG 17 2005

.DISCUSSION...

CURRENT RADAR SHOWING THE DAILY SHOWERS AND THUNDERSTORMS ARE
ALIVE AND WELL WITH PLENTY OF OUTFLOW BOUNDARIES FLYING AROUND.

IN THE BIGGER PICTURE...WEAK RIDGING (DIRTY HIGH) OVER THE SOUTHERN
U.S. IS STILL IN PLACE. AFTERNOON TEMPS COMBINED WITH WEAK
IMPULSES MOVING ACROSS...AND OF COURSE RICH TROPICAL MOISTURE TO
PLAY WITH...CONTINUES TO GIVE US DAILY STORMS. SCATTERED TO LIKELY
AFTERNOON AND EVENING POPS REMAIN IN THE FORECAST INTO THE
WEEKEND AS THE DIRTY HIGH WOBBLES OVER THE SOUTHEAST.

SOME RELIEF MAY BE HERE BY SUNDAY AND MONDAY. CROSS YOUR FINGERS
ON THIS...BUT A LOWER BOUNDARY PUSH MAY BRING A COLD FRONT ACROSS
US HELPING TO SUBSIDE RAIN CHANCES SOME AND A LITTLE BIT OF A
BREAK ON TEMPS. THIS IS STILL A WAYS OFF...AND FRONTS THIS TIME OF
YEAR USUALLY STALL OVER CENTRAL ALABAMA...BUT WE CAN HOPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  71  92 /  30  60  30  30
ANNISTON    72  91  72  92 /  30  60  40  40
BIRMINGHAM  72  91  74  93 /  30  60  30  30
TUSCALOOSA  75  92  73  93 /  30  60  30  30
CALERA      74  91  73  92 /  40  50  30  30
AUBURN      73  91  73  91 /  40  50  30  50
MONTGOMERY  74  92  75  93 /  40  50  30  50
TROY        73  91  72  92 /  40  50  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

JONES/90
Hazardous weather outlook, Aug 17, 12:25 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT WED AUG 17 2005

ALZ011>015-017>050-181825-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
125 PM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH ARE POSSIBLE ACROSS MOST OF CENTRAL ALABAMA
BETWEEN 2 PM CDT AND 8 PM CDT...ESPECIALLY NORTH OF INTERSTATE 20.

THERE IS A HIGH MICROBURST POTENTIAL ACROSS CENTRAL ALABAMA
THIS AFTERNOON.  THE COMBINATION OF VERY WARM TEMPERATURES IN THE
90S AND MOIST AIR WITH DEWPOINTS IN THE 70S WILL BE CONDUCIVE FOR
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS
UP TO 60 MPH...MAINLY BETWEEN 2 PM AND 8 PM CDT.  LOCATIONS NORTH OF
INTERSTATE 20 HAVE THE BEST CHANCE FOR STRONG STORMS THIS AFTERNOON
WHERE THE AIR IS MOST UNSTABLE.

BESIDES DAMAGING WINDS...LOCALLY HEAVY RAINFALL OF ONE TO THREE
INCHES MAY CAUSE MINOR FLOODING WITH ANY SHOWER OR THUNDERSTORM
THAT DEVELOPS THIS AFTERNOON.  IN ADDITION...FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH ANY DEVELOPING THUNDERSTORM.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

ALSO...HEAT INDICES MAY APPROACH 105 DEGREES IN SOME AREAS THIS
AFTERNOON ACROSS CENTRAL ALABAMA.  PERSONS PERFORMING OUTDOOR
ACTIVITIES ARE URGED TO SLOW DOWN...USE EXTREME CAUTION...AND
DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
CENTRAL ALABAMA...MAINLY BETWEEN 2 PM AND 8 PM CDT...THURSDAY
THROUGH SUNDAY.  AREAS NORTH OF INTERSTATE 20 HAVE THE BEST
CHANCE FOR STRONG STORMS ON THURSDAY...WHILE ALL OF CENTRAL
ALABAMA HAVE A CHANCE FOR STRONG STORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Aug 17, 1:32 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT WED AUG 17 2005

ALZ012-172015-
LAMAR-
232 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL
315 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VERNON...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VERNON...
MOLLOY...AND KENNEDY THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED
FROM THIS STORM.

MBS/91
Special weather statement, Aug 17, 1:45 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED AUG 17 2005

ALZ025-172030-
SHELBY-
245 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL
330 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER.  THIS THUNDERSTORM WAS MOVING SOUTH AT
5 MPH.  ADDITIONAL STORMS WILL DEVELOP NEAR CALERA...MONTEVALLO...
AND COLUMBIANA.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PELHAM...OAK
MOUNTAIN STATE PARK...HELENA...COLUMBIANA...CHELSEA...ALABASTER...
MONTEVALLO...AND CALERA THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.  IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

MINOR FLOODING IS POSSIBLE AS WELL FROM LOCALLY HEAVY RAINFALL OF
ONE TO THREE INCHES.  PONDING OF WATER ON ROADWAYS...FLOODING OF
LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH
STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.

MBS/91
Special weather statement, Aug 17, 1:57 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT WED AUG 17 2005

ALZ015-172100-
WALKER-
257 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL
400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTH OF OAKMAN...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...JASPER...
PARRISH...SIPSEY...GOODSPRINGS AND CORDOVA THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.  IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

GUSTY WINDS UP TO 45 MPH AND LOCALLY HEAVY RAINFALL OF ONE TO TWO
INCHES ARE LIKELY WITH THIS STORM.

MBS/91
Special weather statement, Aug 17, 2:02 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED AUG 17 2005

ALZ013-172100-
FAYETTE-
302 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL
400 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FAYETTE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WAYSIDE...MOUNT
VERNON...FAYETTE...STUDDARDS CROSSROADS AND BERRY THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MBS/91
Special weather statement, Aug 17, 2:19 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT WED AUG 17 2005

ALZ047-172045-
LEE-
319 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 345 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 315 PM CDT...NATIONAL WEATHER SERVICE INDICATED A THUNDERSTORM 8
MILES SOUTHWEST OF SALEM.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SALEM THROUGH 345 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 17, 3:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT WED AUG 17 2005

ALZ035-172145-
CHILTON-
400 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL
445 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM OVER JEMISON.  THIS THUNDERSTORM WAS SLOWLY MOVING
SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JEMISON...THORSBY...
MAPLESVILLE...INGRAM...AND CLANTON THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY DOWNPOURS ARE LIKELY
WITH THIS STORM AS WELL.

MBS/91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
August 17, 3:05 PM CST
Where
Lee County, 5 mi SE of Auburn
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
32.567, -85.400

Penny size hail was observed in Chewacla State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473431.